Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 50, NWS Goodland, KS

August 13, 2019Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 13, 2019, 4:07 PM MDT for Sherman County, Wallace County, Kansas; Cheyenne County, Kit Carson County, Colorado. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 4:07 PM MDT (22:07 UTC)
Expired
Aug 13, 2019, 5:44 PM MDT
In force
97 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Sherman County, KS, Wallace County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS53 KGLD 132207
FFWGLD
COC017-063-KSC181-199-140100-
/O.NEW.KGLD.FF.W.0050.190813T2207Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
407 PM MDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Cheyenne County in east central Colorado...
  Southeastern Kit Carson County in east central Colorado...
  Northwestern Wallace County in west central Kansas...
  Southwestern Sherman County in northwestern Kansas...

* Until 700 PM MDT.

* At 407 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Cheyenne and southeastern Kit Carson Counties in east central
  Colorado, northwestern Wallace County in west central Kansas and
  southwestern Sherman Counties in northwestern Kansas.

This includes Highway 385 between mile markers 167 and 182.
 
LAT...LON 3923 10186 3906 10173 3896 10178 3892 10188
      3893 10204 3903 10236 3905 10261 3924 10269

$$

JN
3 follow-up statements
867 
WGUS73 KGLD 132255
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
455 PM MDT Tue Aug 13 2019

COC017-063-KSC181-199-140100-
/O.CON.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-Wallace KS-Sherman KS-
455 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN EAST
CENTRAL COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS...

At 454 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Flash flooding will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.

This includes Highway 385 between mile markers 167 and 182.
 
LAT...LON 3923 10186 3906 10173 3896 10178 3892 10188
      3893 10204 3903 10236 3905 10261 3924 10269

$$

JN
838 
WGUS73 KGLD 132328
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
528 PM MDT Tue Aug 13 2019

COC017-063-KSC181-132338-
/O.CAN.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne CO-Kit Carson CO-Sherman KS-
528 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CHEYENNE...SOUTHEASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO AND SOUTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3913 10181 3906 10173 3896 10178 3896 10179
      3893 10202 3912 10203

$$

KSC199-140100-
/O.CON.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
528 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
NORTHWESTERN WALLACE COUNTY...

At 528 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly or is already occurring.

Flash flooding will remain over mainly rural areas of northwestern
Wallace County.

LAT...LON 3913 10181 3906 10173 3896 10178 3896 10179
      3893 10202 3912 10203

$$

JN
726 
WGUS73 KGLD 132344
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
544 PM MDT Tue Aug 13 2019

KSC199-132353-
/O.CAN.KGLD.FF.W.0050.000000T0000Z-190814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-
544 PM MDT Tue Aug 13 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WALLACE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3913 10181 3906 10173 3896 10178 3896 10179
      3893 10202 3912 10203

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:26 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 13, 2:26 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 12:19 PM MDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 3:51 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM MDT Tue Aug 13 2019

COZ090-NEZ079-132215-
Yuma County CO-Dundy NE-
351 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES UNTIL 415 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wray, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wray and Laird.

This includes Highway 385 between mile markers 242 and 252.

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado...northwestern Kansas...and southwestern Nebraska.

LAT...LON 4011 10186 4000 10202 4000 10205 3998 10205
      3993 10212 4015 10232 4028 10214
TIME...MOT...LOC 2151Z 318DEG 19KT 4017 10217

024
Local storm report, Aug 13, 3:54 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLASH FLOOD      2 SW BURLINGTON         39.29N 102.30W
08/13/2019                   KIT CARSON         CO   PUBLIC

            PUBLIC REPORTED VIA TWITTER STREET FLOODING
            1 MILE S AND 2 MILES W OF BURLINGTON. REPORT
            INCLUDED A VIDEO SHOWING STREET FLOODING.

&&

JRP
Local storm report, Aug 13, 3:56 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      6 SE PALISADE           40.30N 101.01W
08/13/2019                   HITCHCOCK          NE   LAW ENFORCEMENT

            DISPATCH REPORTED WATER OVER RAILROAD TRACK
            AT THE INTERSECTION OF HIGHWAY 25/6.

&&

JN
Local storm report, Aug 13, 4:00 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             2 N TRAER               39.96N 100.65W
08/13/2019  E2.00 INCH       DECATUR            KS   PUBLIC

&&

JRP
Local storm report, Aug 13, 4:06 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 E TRENTON             40.17N 100.98W
08/13/2019  E2.00 INCH       HITCHCOCK          NE   PUBLIC

&&

JRP
Local storm report, Aug 13, 4:07 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             TRENTON                 40.17N 101.01W
08/13/2019  M2.50 INCH       HITCHCOCK          NE   PUBLIC

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:10 AM MDTDense Fog AdvisoryGLDCheyenne, Sherman, Wallace2 hr
Aug 13, 11:51 AM MDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more9 hr
Aug 13, 3:19 PM MDTSpecial Weather StatementGLDCheyenne26 min
Aug 13, 3:21 PM MDTSpecial Weather StatementGLDRawlins24 min
Aug 13, 3:25 PM MDTSpecial Weather StatementGLDWallace20 min
Aug 13, 3:31 PM MDTSevere Thunderstorm WarningGLDRawlins44 min
Aug 13, 3:34 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins41 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Aug 13, 3:43 PM MDTTornado WarningGLDRawlins32 min
Aug 13, 4:01 PM MDTSevere Thunderstorm WarningGLDRawlins44 min
Aug 13, 4:08 PM MDTSpecial Weather StatementGLDGreeley22 min
Aug 13, 4:10 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
Aug 13, 4:13 PM MDTFlash Flood WarningGLDSherman54 min
Aug 13, 4:16 PM MDTFlash Flood WarningGLDDecatur, Rawlins, Sheridan, Thomas2 hr
Aug 13, 4:19 PM MDTSpecial Weather StatementGLDSherman26 min
Aug 13, 4:21 PM MDTSpecial Weather StatementGLDRawlins24 min
Aug 13, 4:23 PM MDTTornado WarningGLDWallace23 min
Aug 13, 4:25 PM MDTSevere Thunderstorm WarningGLDDecatur, Norton, Sheridan50 min
Aug 13, 4:30 PM MDTSevere Thunderstorm WarningGLDRawlins, Thomas45 min
Aug 13, 4:37 PM MDTFlash Flood WarningGLDLogan, Wallace3 hr
Aug 13, 4:38 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace52 min
Aug 13, 4:41 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan49 min
Aug 13, 4:52 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita53 min
Aug 13, 4:55 PM MDTSevere Thunderstorm WarningGLDGove, Logan65 min
Aug 13, 4:58 PM MDTFlash Flood WarningGLDThomas58 min
Aug 13, 5:12 PM MDTSevere Thunderstorm WarningGLDGraham, Sheridan, Thomas48 min
Aug 13, 5:32 PM MDTFlash Flood WarningGLDGove, Graham, Logan, Norton, Sheridan, Thomas3 hr
Aug 13, 5:42 PM MDTFlash Flood WarningGLDGreeley, Wichita3 hr
Aug 13, 5:56 PM MDTSevere Thunderstorm WarningGLDGraham49 min
Aug 13, 12:40 PM MDTSpecial Weather StatementGLDYuma20 min
Aug 13, 1:01 PM MDTSpecial Weather StatementGLDYuma14 min
Aug 13, 1:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Aug 13, 1:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 13, 1:28 PM MDTTornado WarningGLDYuma32 min
Aug 13, 1:52 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min
Aug 13, 1:57 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 2:19 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 13, 2:27 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Aug 13, 2:42 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 3:08 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Aug 13, 3:10 PM MDTFlash Flood WarningGLDKit Carson94 min
Aug 13, 3:12 PM MDTTornado Warning Tornado observedGLDKit Carson48 min
Aug 13, 3:28 PM MDTTornado WarningGLDCheyenne, Kit Carson32 min
Aug 13, 3:51 PM MDTSpecial Weather StatementGLDYuma24 min
Aug 13, 3:57 PM MDTTornado WarningGLDCheyenne, Kit Carson19 min
Aug 13, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 13, 5:26 PM MDTSpecial Weather StatementGLDCheyenne19 min
Aug 13, 5:46 PM MDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.